×

zbMATH — the first resource for mathematics

One-dimensional symmetry of bounded entire solutions of some elliptic equations. (English) Zbl 0954.35056
The authors deal with the solutions of the semilinear elliptic equation \(\Delta u+f(u)=0 \) in \({\mathbb{R}}^n\) which satisfy \(|u|\leq 1, \quad u(x',x_n)\rightarrow_{x_n\to \pm\infty} \pm 1\;\text{ uniformly\;in\;} x'=(x_1,\ldots, x_{n-1}).\)
The function \(f=f(u)\) is supposed to be Lipschitz-continuous in \([-1,1],\) moreover, there exists \(\delta>0\) such that \(f\;\text{ is\;nonincreasing\;on\;} [-1,-1+\delta] \text{ and\;on\;} [1-\delta,1];\;f(\pm 1)=0. \)
The authors prove that if \(u\) solves the above problem, then \(u(x',x_n)=u_0(x_n),\) where \(u_0\) is a solution of \[ u_0''+f(u_0)=0\quad \text{ in} {\mathbb{R}},\quad u_0(\pm \infty)=\pm 1. \] The proof uses a sliding method and a version of the maximum principle in unbounded domains.

MSC:
35J60 Nonlinear elliptic equations
35B05 Oscillation, zeros of solutions, mean value theorems, etc. in context of PDEs
35B50 Maximum principles in context of PDEs
35B40 Asymptotic behavior of solutions to PDEs
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] S. Alama, L. Bronsard, and C. Gui, Stationary layered solutions in \(\R^2\) for an Allen-Cahn system with multiple well potential , Calc. Var. Partial Differential Equations 5 (1997), 359–390. · Zbl 0883.35036
[2] F. Alessio, L. Jeanjean, and P. Montecchiari, Stationary layered solutions in \(\R^2\) for a class of non-autonomous Allen-Cahn equations , · Zbl 0965.35050
[3] L. Ambrosio and X. Cabré, Entire solutions of semilinear elliptic equations in \(\R^3\) and a conjecture of De Giorgi , · Zbl 1065.49026
[4] S. B. Angenent, Uniqueness of the solution of a semilinear boundary value problem , Math. Ann. 272 (1985), 129–138. · Zbl 0576.35044
[5] D. G. Aronson and H. F. Weinberger, “Nonlinear diffusion in population genetics, combustion, and nerve propagation” in Partial Differential Equations and Related Topics (Tulane Univ., New Orleans, 1974) , Lectures Notes in Math. 446 , Springer, Berlin, 1975, 5–49. · Zbl 0325.35050
[6] M. T. Barlow, On the Liouville property for divergence form operators , Canad. J. Math. 50 (1998), 487–496. · Zbl 0912.31004
[7] M. T. Barlow, R. Bass, and C. Gui, The Liouville property and a conjecture of De Giorgi, · Zbl 1072.35526
[8] H. Berestycki, L. Caffarelli, and L. Nirenberg, “Symmetry for elliptic equations in a half space” in Boundary Value Problems for Partial Differential Equations and Applications , Rech. Math. Appl. 29 , Masson, Paris, 1993, 27–42. · Zbl 0793.35034
[9] –. –. –. –., Monotonicity for elliptic equations in unbounded Lipschitz domains , Comm. Pure Appl. Math. 50 (1997), 1089–1111. · Zbl 0906.35035
[10] –. –. –. –., Further qualitative properties for elliptic equations in unbounded domains , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 25 (1997), 69–94. · Zbl 1079.35513
[11] H. Berestycki, B. Nicolaenko, and B. Scheurer, Traveling wave solutions to combustion models and their singular limits , SIAM J. Math. Anal. 16 (1985), 1207–1242. · Zbl 0596.76096
[12] H. Berestycki and L. Nirenberg, On the method of moving planes and the sliding method , Bol. Soc. Brasil. Mat. (N.S.) 22 (1991), 1–37. · Zbl 0784.35025
[13] –. –. –. –., Travelling fronts in cylinders , Ann. Inst. H. Poincaré Anal. Non Linéaire 9 (1992), 497–572.
[14] A. Bonnet and F. Hamel, Existence of non-planar solution of a simple model of premixed Bunsen flames , to appear in SIAM J. Math. Anal. · Zbl 0942.35072
[15] L. Caffarelli, N. Garofalo, and F. Segala, A gradient bound for entire solutions of quasi-linear equations and its consequences , Comm. Pure Appl. Math. 47 (1994), 1457–1473. · Zbl 0819.35016
[16] Ph. Clément and G. Sweers, Existence and multiplicity results for a semilinear elliptic eigenvalue problem , Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 14 (1987), 97–121. · Zbl 0662.35045
[17] E. De Giorgi, “Convergence problems for functionals and operators” in Proceedings of the International Meeting on Recent Methods in Nonlinear Analysis (Rome, 1978) , Pitagora, Bologna, 1979, 131–188. · Zbl 0405.49001
[18] A. Farina, Some remarks on a conjecture of De Giorgi , Calc. Var. Partial Differential Equations 8 (1999), 233–245. · Zbl 0938.35057
[19] P. C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions , Arch. Rational Mech. Anal. 65 (1977), 335–361. · Zbl 0361.35035
[20] B. Gidas, W. N. Ni, and L. Nirenberg, Symmetry and related properties via the maximum principle , Comm. Math. Phys. 68 (1979), 209–243. · Zbl 0425.35020
[21] N. Ghoussoub and C. Gui, On a conjecture of De Giorgi and some related problems , Math. Ann. 311 (1998), 481–491. · Zbl 0918.35046
[22] F. Hamel and R. Monneau, Solutions d’équations elliptiques semi-linéaires dans \(R^N\) ayant des courbes de niveau de forme conique , C.R. Acad. Sci. Paris Sér. I, Math. 327 (1998), 645–650. · Zbl 0990.35049
[23] Ja. I. Kanel’, Certain problems on equations in the theory of burning , Sov. Math. Dokl. 2 (1961), 48–51.
[24] L. Modica and S. Mortola, Some entire solutions in the plane of nonlinear Poisson equations , Boll. Un. Mat. Ital. (5) 17 (1980), 614–622. · Zbl 0448.35044
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.